Alert archive / North Carolina / Red Flag Warnings in 2007

Red Flag Warning 7, NWS Raleigh, NC

August 21, 200731 counties in North Carolina

NWS Raleigh, NC issued this red flag warning at Aug 21, 2007, 11:38 AM EDT for 31 counties in North Carolina. It was in force for 8 hr. 47 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 21, 2007, 11:38 AM EDT (15:38 UTC)
Expired
Aug 21, 2007, 8:00 PM EDT
In force
8 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 4:45 PM EDTTSTM WND DMGStokesdale, NCTREES DOWN OF UNKNOWN DIAMETER ALONG WITH POWER LINES. LOCAL FIRE DEPTS RESPONDING.
Aug 21, 4:50 PM EDTTSTM WND DMGWinston-Salem, NCNUMEROUS TREES DOWN AND SOME POWER LINES DOWN REPORTED ACROSS THE CITY BY WINTSON SALEM POLICE DEPT.
Aug 21, 5:10 PM EDTTSTM WND DMGLexington, NCNUMEROUS TREES DOWN IN DAVIDSON COUNTY... NORTH AND WEST OF LEXINGTON.
Aug 21, 5:20 PM EDTTSTM WND DMG5 Nw Concord, NC911 OFFICIALS REPORTED TREES DOWN JUST EAST OF THE SEMORA COMMUNITY.
Aug 21, 5:25 PM EDTTSTM WND DMG2 Se Archdale, NCSKYWARN RELAY THAT A LARGE TREE FELL ON A HOUSE IN GLENOLA... BETWEEN ARCHDALE AND RANDLEMAN.
Aug 21, 5:25 PM EDTTSTM WND DMGGreensboro, NCLAW ENFORCEMENT REPORT OF TREES DOWN NEAR THE INTERSECTION OF MEADOWVIEW AND RANDLEMAN ROADS. TIME ESTIMATED.
Aug 21, 5:30 PM EDTTSTM WND DMG3 W Asheboro, NCTREE DOWN ALONG OLD LEXINGTON ROAD... 3 MILES WEST OF ASHEBORO. AMATUER RADIO REPORT.
Aug 21, 5:30 PM EDTTSTM WND DMG6 N Randleman, NCLARGE TREE LIMBS DOWN ON U.S 220 NORTH NEAR LEVEL CROSS. REPORTED BY SPOTTER.
Aug 21, 5:40 PM EDTTSTM WND DMGBurlington, NCLAW ENFORCEMENT REPORT SEVERAL TREES DOWN IN THE CITY OF BURLINGTON.
Aug 21, 5:48 PM EDTTSTM WND DMG5 Wnw Rougemont, NCTREES DOWN NEAR HURDLE MILLS JUST NORTH OF THE ORANGE COUNTY LINE.
Aug 21, 5:50 PM EDTTSTM WND DMGNew London, NCLAW ENFORCEMENT REPORTED A TREE DOWN ON ROUTE 52 AT FINCH ROAD... BETWEEN NEW LONDON AND RICHFIELD.
Aug 21, 5:55 PM EDTTSTM WND DMG5 W Oxford, NCMULTIPLE TREES DOWN WEST OF OXFORD. REPORTED BY 911 OFFICIALS.
Aug 21, 5:55 PM EDTTSTM WND DMGBahama, NC911 OFFICIALS REPORTED A TREE DOWN CHAMBERS ROAD IN BAHAMA.
Aug 21, 6:00 PM EDTTSTM WND DMGSiler City, NCPUBLIC REPORT OF A TREE DOWN ACROSS ASHTON COURT... NEAR HIGHWAY 421.
Aug 21, 6:12 PM EDTTSTM WND DMG6 W Chapel Hill, NC911 OFFICIALS REPORT A TREE DOWN IN ORANGE GROVE NEAR DODSONS CROSSROADS... WEST OF CHAPEL HILL.
Aug 21, 6:15 PM EDTTSTM WND DMG4 Sw Vaughan, NCTWO TREES DOWN NEAR ODELL AND EMBRO COMMUNITIES.
Aug 21, 6:20 PM EDTTSTM WND DMG1 N Ansonville, NCTREES DOWN IN SEVERAL LOCATIONS IN THE BURNSVILLE AND PEE DEE AREAS.
Aug 21, 6:20 PM EDTTSTM WND DMGPittsboro, NCNUMEROUS TREES DOWN THROUGHOUT THE WESTERN PART OF CHATHAM COUNTY. ONE REPORT OF A TREE DOWN ON A HOUSE IN THE CITY OF PITTSBORO. REPORTED BY 911 CENTER.
Aug 21, 6:25 PM EDTTSTM WND DMG10 Ssw Louisburg, NCOAK TREES DOWN JUST EAST OF HIGHWAY 98 AND HIGHWAY 501 NEAR FIVE POINTS.
Aug 21, 6:27 PM EDTTSTM WND DMG6 Wsw Candor, NC911 OFFICIALS REPORT A TREE DOWN ON PEKIN ROAD IN CANDOR.
Aug 21, 6:30 PM EDTTSTM WND DMGWest End, NCA SPOTTER REPORTED A TIN ROOF BEING BLOWN OFF OF A BUILDING ALONG HIGHWAY 211 IN WEST END.
Aug 21, 6:35 PM EDTTSTM WND DMGCary, NCSPOTTER REPORTS A TREE DOWN ON A HOUSE IN CARY.
Aug 21, 6:40 PM EDTTSTM WND DMG3 S Raleigh, NCPUBLIC REPORT OF SEVERAL LARGE BRANCHES BROKEN OFF OF AN OAK TREE AT THE ALL-STAR MOBILE HOME PARK ON LAKE WHEELER ROAD.
Aug 21, 6:40 PM EDTTSTM WND DMG4 Se Raleigh, NCA SPOTTER REPORTS TREES DOWN AT THE WALNUT CREEK AMPHITHEATRE.
Aug 21, 6:40 PM EDTTSTM WND GST 54Holly Springs, NC54 MPH WIND GUST MEASURED AT HOME WEATHER STATION IN HOLLY SPRINGS
Aug 21, 6:45 PM EDTTSTM WND DMGCarthage, NCA NWS EMPLOYEE REPORTS MULTIPLE TREES DOWN ALONG HIGHWAY 15/501 IN CARTHAGE.
Aug 21, 6:55 PM EDTTSTM WND DMGFuquay-Varina, NCTHREE SMALL TREES DOWN.
Aug 21, 6:55 PM EDTTSTM WND DMGGarner, NCREPORT OF A TREE DOWN ON TIMBER DRIVE NEAR HIGHWAY 50.
Aug 21, 7:00 PM EDTTSTM WND DMGHalifax, NCSIGNS AND POWERLINES DOWN IN THE TOWN OF HALIFAX.
Aug 21, 7:00 PM EDTTSTM WND DMGLillington, NCANGIER FIRE DEPARTMENT REPORTS MANY TREES DOWN NEAR LILLINGTON, KIPLING, AND OTHER LOCATIONS IN THE AREA.
Aug 21, 7:00 PM EDTTSTM WND GST 60Mcgee Crossroads, NCSPOTTER ESTIMATED 60 TO 70 MPH WIND GUST AT THE INTERSECTION OF HIGHWAYS 50 AND 210.
Aug 21, 7:06 PM EDTTSTM WND DMG1 W Garner, NCPOWERLINES DOWN... PARTIALLY IMPEDING TRAFFIC ON OLD STAGE ROAD.
Aug 21, 7:08 PM EDTTSTM WND GST 52Clayton, NCA SPOTTER MEASURE A WIND GUST OF 52 MPH NEAR THE INTERSECTION OF GUY ROAD AND HIGHWAY 70.
Aug 21, 7:10 PM EDTTSTM WND DMGClayton, NCAMATUER RADIO REPORT OF MULTIPLE TREES DOWN AT HIGHWAY 70 AND AMELIA CHURCH RD.
Aug 21, 7:15 PM EDTTSTM WND DMG2 Sw Wilson, NC911 OFFICIALS REPORT TREES DOWN AT THE INTERSECTION OF INTERSTATE 95 AND HIGHWAY 42 NEAR WILSON.
Aug 21, 7:15 PM EDTTSTM WND DMGSims, NCLAW ENFORCEMENT REPORT A TREE DOWN IN SIMS.
Aug 21, 7:24 PM EDTTSTM WND DMGPine Level, NCPOWER POLES PULLED OUT OF THE GROUND AT THE INTERSECTION OF PEEDIN AVE. AND JAMES DRIVE IN PINE LEVEL.
Aug 21, 7:25 PM EDTTSTM WND DMG3 Ssw Fayetteville, NCSEVERAL TREES DOWN BETWEEN HOPE MILLS AND FAYETTEVILLE.
Aug 21, 7:25 PM EDTTSTM WND DMGSpring Hope, NCREPORT OF A TREE DOWN ON HIGHWAY 64 IN SPRING HOPE.
Aug 21, 7:35 PM EDTTSTM WND DMGBailey, NC911 OFFICIALS REPORT A TREE DOWN ON DRIVER RD.
Aug 21, 7:40 PM EDTTSTM WND DMG1 Sw Smithfield, NCBARN STRUCK BY LIGHTNING AT 1124 PACKING PLANT ROAD JUST SOUTHWEST OF SMITHFIELD.
Aug 21, 7:45 PM EDTTSTM WND DMG1 N Goldsboro, NCLAW ENFORCEMENT REPORT OF A TREE DOWN IN BELFAST... NORTH OF GOLDSBORO.
Aug 21, 7:45 PM EDTTSTM WND DMGFremont, NCLAW ENFORCEMENT REPORT OF A TREE DOWN IN FREMONT AT 740PM. ANOTHER REPORT OF A TREE DOWN IN PIKEVILLE AT 745PM.
Aug 21, 7:46 PM EDTTSTM WND DMG2 N Smithfield, NCTREE THROUGH MOBILE HOME AT NC210 NORTH OF SMITHFIELD
Aug 21, 7:50 PM EDTTSTM WND DMG1 Ne Clayton, NCPOWER POLES COMPLETELY PULLED OUT OF THE GROUND IN THE STARMOUNT SUBDIVISION IN NORTHEAST CLAYTON AT 2 DIFFERENT LOCATIONS.
Aug 21, 8:00 PM EDTTSTM WND DMGClinton, NCTREES DOWN ON SIMMONS ROAD IN CLINTON.
Aug 21, 8:00 PM EDTTSTM WND DMGTarboro, NCNUMEROUS TREES DOWN IN EDGECOMBE COUNTY...ESPECIALLY IN TARBORO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KRAH 211538
RFWRAH

RED FLAG WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1138 AM EDT TUE AUG 21 2007

...RED FLAG WARNING FOR TODAY...

.EXTREME HEAT AND DRYNESS WITH AN UNSTABLE ATMOSPHERE HAVE CREATED
CRITICAL FIRE WEATHER CONDITIONS TODAY

NCZ007>011-021>028-038>043-073>078-083>086-088-089-212345-
/O.NEW.KRAH.FW.W.0007.070821T1538Z-070822T0000Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1138 AM EDT TUE AUG 21 2007

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

A COMBINATION OF EXTREMELY DRY CONDITIONS...EXTREME HEAT AND A
LARGE WELL MIXED SURFACE LAYER TO 8 TO 9 THOUSAND FEET HAVE
CREATED THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH SHOULD ANY
WILDFIRE DEVELOP.

RESIDENTS SHOULD BE ESPECIALLY CAREFUL WITH ANY POTENTIAL IGNITION
SOURCE. CIGARETTES....OR SPARKS FROM USE OF LAWN EQUIPMENT SUCH AS
EDGERS...MOWERS OR TRIMMERS ARE ALL POSSIBLE SOURCES FOR THE
START OF A WILDFIRE. RESIDENTS SHOULD BE ALERT TO THE HIGH FIRE
DANGER FOR TODAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. 

$$
1 follow-up statement
000 
WWUS82 KRAH 220026
RFWRAH

RED FLAG WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
826 PM EDT TUE AUG 21 2007

...RED FLAG WARNING HAS EXPIRED...

.PARAMETERS THAT PROMPTED THE ISSUANCE OF THE RED FLAG WARNING HAVE
IMPROVED. THUS THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-220130-
/O.EXP.KRAH.FW.W.0007.000000T0000Z-070822T0000Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
826 PM EDT TUE AUG 21 2007

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Aug 21, 3:15 AM EDT, 8 hours 23 minutes earlier.

Area forecast discussion, Aug 21, 3:15 AM EDT, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 AM EDT TUE AUG 21 2007

.SYNOPSIS...A LARGE AND STRONG AREA OF HIGH PRESSURE WILL PERSIST
OVER THE SOUTHEAST STATES... RESULTING IN CONTINUED HOT AND DRY
CONDITIONS OVER THE REGION THROUGH LATE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

THE FIRST POINT OF CONCERN FOR TODAY IS THE LOW STRATUS... THE
RESIDUAL STABLE POOL PRODUCED BY EARLIER VA CONVECTION... WHICH HAS
BEEN SLOWLY BUT STEADILY SURGING SOUTHWARD TOWARD THE NC/VA BORDER
OVER THE LAST SEVERAL HOURS. SATELLITE IMAGERY INDICATES THAT THIS
PROGRESSION HAS SLOWED IN THE LAST HOUR... AND THE LATEST RUC AND
SREF TAKE THIS BOUNDARY JUST NORTH OF RDU BEFORE MIXING OUT THE LOW
CLOUDS IN THE MORNING. THIS EVOLUTION LOOKS REASONABLE AND WILL GO
WITH INITIAL HIGH CLOUD COVER IN THE BORDER COUNTIES FOLLOWED BY
QUICKLY INCREASING SUNSHINE.

THE SECOND POINT OF CONCERN ARE TODAYS HIGHS AND HEAT INDEX VALUES.
WITH EXPECTATIONS OF A NEARLY DRY ADIABATIC LOW LEVEL LAPSE RATE AS
WE SAW YESTERDAY AND WITH SIMILAR THICKNESSES AND MINIMAL
TEMPERATURE ADVECTION IN THE LOW LEVELS... HIGHS TODAY SHOULD BE
CLOSE TO YESTERDAYS... 98-102... CLOSE TO THE RECORDS (SEE CLIMATE
SECTION BELOW). WE SHOULD ALSO SEE AN AFTERNOON PLUNGE OF THE
DEWPOINTS... ESPECIALLY WEST OF I-95. THE 00Z UPPER AIR DATA
INDICATES NO ADVECTION OF MOISTURE UP THROUGH 925-850 MB... AND
TAKING CURRENT DEWPOINTS ALOFT DOWN THE MIXING RATIO YIELDS VALUES
FROM THE UPPER 50S TO MID 60S BY MID AFTERNOON. THIS KEEPS HEAT
INDEX VALUES JUST BELOW ADVISORY CRITERIA. HOWEVER... SINCE THIS IS
THE SECOND STRAIGHT DAY OF VERY HOT TEMPERATURES AND WERE NOT
DROPPING MUCH AT ALL AT NIGHT... WILL MENTION THE THREAT POSED BY
THE HEAT IN THE HAZARDOUS WEATHER OUTLOOK.

AND LAST BUT NOT LEAST... THE CHANCES FOR A FEW THUNDERSTORMS VERY
LATE THIS AFTERNOON THROUGH THE MIDNIGHT HOUR TONIGHT LOOK TO BE
IMPROVING. IF THE MORNING STRATUS TAKES LONGER THAN EXPECTED TO BURN
OFF... IT MAY SET OFF A DIFFERENTIAL HEATING BOUNDARY ALONG WHICH A
MESOSCALE CONVECTIVE VORTEX... CURRENTLY OVER THE KY/IN BORDER
ACCORDING TO WATER VAPOR IMAGERY... COULD TRACK. THE NAM AND GFS
DROP THIS WAVE SOUTHEAST THROUGH NC THIS EVENING... AND THERE SHOULD
BE ENOUGH EVENING DEWPOINT RECOVERY OVER THE COASTAL PLAIN FOR
MODERATE INSTABILITY WITH A GOOD SHOT AT BETTER THAN 1500 J/KG OF
CAPE. GFS FORECAST TOTAL TOTALS IN THIS AREA EXCEED 50... THE
K-INDEX EXCEEDS 40... AND N-CAPE CLIMBS ABOVE 0.15. DEEP LAYER SHEAR
ISNT TOO SHABBY EITHER... AROUND 20-25 KTS. WILL GO WITH 20-28%
STORM CHANCES VERY LATE THIS AFTERNOON THROUGH 06Z... BEST OVER THE
NORTHEAST AND EASTERN COUNTIES OF CENTRAL NC... TRAILING OFF WELL
BEFORE DAYBREAK. LOWS 72-77. -GIH

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...

BOTH THE NAM AND GFS DROP A SURFACE BOUNDARY INTO CENTRAL NC
WEDNESDAY MORNING BEHIND THE MID LEVEL WAVE PASSAGE... HOWEVER THE
NAM IS MUCH MORE EMPHATIC ABOUT HOLDING THE STABLE POOL OVER THE
NORTHEAST CWA FOR MUCH OF THE DAY. AT FIRST GLANCE THIS LOOKS
IMPLAUSIBLE CONSIDERING THE TIME OF YEAR... HOWEVER THIS AIR MASS IS
INDEED PRODUCING IFR/LIFR CLOUDS OVER THE GREAT LAKES... AND IN
LOOKING AT THE TENACITY OF THE CURRENT VA STRATUS... AND WITH THE
FACT THAT THE NAM HAS SHOWN THIS STABLE NOSE LATE WEDNESDAY INTO
THURSDAY FOR THREE STRAIGHT RUNS... IT MAY BE ONTO SOMETHING. HAVE
TRIMMED BACK HIGHS ON WEDNESDAY ACROSS THE NORTHEAST TO THE LOWER
90S... RANGING TO THE UPPER 90S IN THE SOUTH. WILL CONTINUE TO LEAVE
OUT POPS FOR NOW WITH THE LACK OF A TRIGGER FOR LARGE SCALE LIFT AND
THE MARGINAL INSTABILITY. LOWS WEDNESDAY NIGHT 68 NORTHEAST TO 75
SOUTH... AND WILL INTRODUCE HIGHER SKY COVER THROUGH THURSDAY
MORNING. HIGHS THURSDAY 94-99... ALTHOUGH IF THE NAM PERSISTS IN
SHOWING NEAR TO BELOW NORMAL THICKNESSES... NEARLY 1400 M... IN THE
FAR NORTHEAST CWA THURSDAY... WILL NEED TO CUT BACK THESE HIGHS
FURTHER. -GIH

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...

THE MID LEVEL RIDGE HOLDS FIRM OVER NC FRIDAY... AND CONTINUED HOT
AND DRY LOOKS REASONABLE WITH WARM MID LEVEL TEMPS. THE LATEST GFS
LOOKS TO HAVE SOME CONVECTIVE FEEDBACK OVER NC FRIDAY... AND HAVE
DISCOUNTED THIS PRECIP. A POSITIVELY TILTED SHORTWAVE TROUGH TRACKS
THROUGH THE GREAT LAKES FRIDAY NIGHT THROUGH SATURDAY... ALTHOUGH
THE MID LEVEL FLOW OVER NC REMAINS FLAT TO ANTICYCLONIC INTO SUNDAY.
MINOR PERTURBATIONS IN THE WESTERLIES APPEAR VERY SPURIOUS AND
CANNOT BE TRUSTED... SO EVEN WITH THE APPROACH OF THIS BROAD AND
WEAK SHORTWAVE TROUGH (WEAKER ON THE 00Z/21 GFS AND 12Z/20 ECMWF AS
COMPARED TO THE 18Z/20 GFS) AND ITS ATTENDANT COLD FRONT...
PINPOINTING ANY PARTICULAR FORCING FEATURE IS NEARLY IMPOSSIBLE.
WILL HOLD ONTO ISOLATED LATE DAY POPS IN THE LATTER PART OF THE
MEDIUM RANGE... WHICH IS BELOW CLIMATOLOGY BUT WITHIN THE REALM OF
POSSIBILITY GIVEN THE ABOVE-NORMAL PRECIPITABLE WATER FROM SATURDAY
THROUGH MONDAY. LITTLE TO NO CHANGES ARE NEEDED TO TEMPERATURES...
AS THICKNESSES SUGGEST THEY SHOULD HOLD ABOUT 2-3 CATEGORIES ABOVE
NORMAL. -GIH

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...

VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD.

SATELLITE IMAGERY DEPICTS SOUTHWARD SURGE OF STRATUS ASSOCIATED WITH
STATIONARY SURFACE BOUNDARY OVER VIRGINIA APPEARS TO HAVE FINALLY
SLOWED DOWN TO NEARLY A HALT ACROSS THE EXTREME NORTHERN SECTIONS OF
THE FORECAST. HENDERSON IS REPORTING A BROKEN CEILING AT 800
FT...BUT OTHERWISE A STEADY SW WIND FLOW OF 4 TO 7 KTS SHOULD KEEP
THE LOW CLOUDS AT BAY ACROSS CENTRAL AND SOUTHERN PORTIONS OF
VIRGINIA.

A STRONG VORT MAX WILL MOVE ACROSS THE AREA IN THE WESTERLY FLOW
ALOFT TOMORROW AFTERNOON AND EVENING. THIS WILL BRING A PERIOD OF
BROKEN MID AND HIGH CLOUDS BY 21Z IN THE WEST...SPREADING SOUTHEAST
THROUGH THE EVENING. ISOLATED CONVECTION WILL ALSO BE POSSIBLE AS
TRIPLE DIGIT TEMPERATURES WILL BE SUFFICE FOR UPDRAFT SUPPORT...BUT
WILL NOT BE INCLUDED DUE TO ISOLATED NATURE.

SW WINDS WILL INCREASE SOME DURING THE DAY TOMORROW AS DEEP MIXING
OCCURS. WINDS IN THE MIXED LAYER WILL BE ANYWHERE FROM 15-25KTS...SO
GUSTS OF UP TO 20KTS ARE CERTAINLY POSSIBLE.

THROUGH THE REMAINDER OF THE WEEK...PREDOMINANTLY VFR CONDITIONS ARE
EXPECTED AS THE FORECAST AREA REMAINS UNDER THE INFLUENCE OF AN
UPPER LEVEL RIDGE. THE EXCEPTION LOOKS TO BE WITH PREDAWN
STRATUS/FOG AS SURFACE BOUNDARY SETTLES OVER THE AREA. CHANCES FOR
DIURNAL CONVECTION DURING THIS TIME WILL BE BELOW NORMAL. -CBL

&&

.CLIMATE...

HERE ARE THE RECORD HIGHS FOR TODAY THROUGH FRIDAY:

RDU-
AUG 21: 101 IN 1983
AUG 22: 101 IN 1983
AUG 23: 103 IN 2002
AUG 24: 100 IN 2002

GSO-
AUG 21: 100 IN 1983
AUG 22: 100 IN 1983
AUG 23: 99 IN 1983
AUG 24: 98 IN 1968

THE MODERATE AND SEVERE DROUGHT CONDITIONS ACROSS CENTRAL ARE NOT
NOT EXPECTED TO SEE ANY SIGNIFICANT IMPROVEMENT THROUGH THE 7 DAY
FORECAST AS THERE REMAINS NO APPARENT WEATHER FEATURE TO SUPPORT
WIDESPREAD RAINFALL. AS OF AUGUST 20TH...THE MONTH TO DATE RAINFALL
AT GSO AND RDU IS 0.34 AND 0.26 RESPECTIVELY. THIS WILL RESULT IN
SIGNIFICANT AUGUST RAINFALL DEFICITS LEADING INTO THE LAST WEEK OF
AUGUST AND A STRONG LIKELIHOOD OF BEING ONE OF THE DRIEST AUGUSTS ON
RECORD.

LISTED BELOW IS THE DRIEST AUGUST AT GSO AND RDU ON
RECORD.

TOP 5 DRIEST AUGUSTS ON RECORD.

        GSO              RDU
    (SINCE 1928)     (SINCE 1944)

1)  0.71/1972         0.81/1950
2)  1.13/1979         1.01/1997
3)  1.19/1962         1.13/1984
4)  1.40/1932         1.31/1956
5)  1.44/1983         1.52/1976

HOT AND DRY CONDITIONS HAVE LED TO RECORD WARMTH THIS MONTH
ACROSS CENTRAL NORTH CAROLINA. IN FACT... IF WE EXPERIENCE NORMAL
TEMPERATURES FOR THE REMAINDER OF THE MONTH RDU WOULD BREAK THE
RECORD FOR THE WARMEST AUGUST ON RECORD... AND GSO WOULD FALL A
TENTH OF A DEGREE SHORT OF THE WARMEST AUGUST ON RECORD. HOWEVER...
TEMPERATURES THROUGH THE END OF AUGUST LOOK TO BE AT OR ABOVE
NORMAL. THUS... THE RECORDS LISTED BELOW ARE LIKELY TO FALL.

THE CURRENT MEAN AVERAGE TEMPERATURE AT RDU AND GSO AS OF AUGUST
20TH IS 84.4F AND 83.6F RESPECTIVELY.

TOP 5 WARMEST AVERAGE TEMPERATURES FOR AUGUST ON RECORD.

        GSO              RDU
    (SINCE 1929)     (SINCE 1944)

1)  80.0/1975         80.6/1995
2)  79.7/1988         80.5/2006
3)  79.4/2006         80.3/1988
4)  79.4/1995         80.2/2005
5)  79.3/2005         80.0/1999

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...CBL
CLIMATE...CBL
Hazardous weather outlook, Aug 21, 4:55 AM EDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
455 AM EDT TUE AUG 21 2007

NCZ021>023-038-039-073-074-083-220900-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
455 AM EDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HOT TEMPERATURES WILL PERSIST THROUGH THE END OF THE WEEK. HEAT
INDEX VALUES WILL BE NEAR 100 TO 105 DEGREES EACH AFTERNOON
THROUGH FRIDAY. SINCE THE RISK OF A HEAT ILLNESS BECOMES WORSE
WITH EACH PASSING DAY OF HOT WEATHER... PEOPLE ACROSS THE AREA ARE
ADVISED TO FOLLOW EXCESSIVE HEAT SAFETY RULES THIS WEEK.

NCZ007>011-024>028-040>043-075>078-084>086-088-089-220900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
455 AM EDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ANOTHER HOT DAY IS EXPECTED TODAY. HEAT INDEX VALUES WILL CLIMB TO
AROUND 100 TO 104 DEGREES FOR A COUPLE OF HOURS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HOT TEMPERATURES WILL PERSIST THROUGH THE END OF THE WEEK. HEAT
INDEX VALUES WILL PEAK IN THE UPPER 90S TO NEAR 103 DEGREES
WEDNESDAY AND THURSDAY... WITH THE HIGHER VALUES SOUTH OF HIGHWAY
64. HEAT INDEX VALUES ON FRIDAY AFTERNOON MAY REACH 103 TO 108
DEGREES. SINCE THE RISK OF A HEAT ILLNESS BECOMES WORSE WITH EACH
PASSING DAY OF HOT WEATHER... PEOPLE ACROSS THE AREA ARE ADVISED
TO FOLLOW EXCESSIVE HEAT SAFETY RULES THIS WEEK.

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:07 PM EDTSevere Thunderstorm WarningRAHForsyth53 min
Aug 21, 4:37 PM EDTSevere Thunderstorm WarningRAHGuilford53 min
Aug 21, 4:41 PM EDTSevere Thunderstorm WarningRAHDavidson64 min
Aug 21, 5:10 PM EDTSevere Thunderstorm WarningRAHRandolph95 min
Aug 21, 5:16 PM EDTSevere Thunderstorm WarningRAHAlamance59 min
Aug 21, 5:18 PM EDTSevere Thunderstorm WarningRAHPerson57 min
Aug 21, 5:21 PM EDTSevere Thunderstorm WarningRAHStanly54 min
Aug 21, 5:32 PM EDTSevere Thunderstorm WarningRAHMontgomery73 min
Aug 21, 5:32 PM EDTSevere Thunderstorm WarningRAHGranville58 min
Aug 21, 5:41 PM EDTSevere Thunderstorm WarningRAHGuilford23 min
Aug 21, 5:41 PM EDTSevere Thunderstorm WarningRAHChatham64 min
Aug 21, 5:49 PM EDTSevere Thunderstorm WarningRAHDurham, Orange56 min
Aug 21, 5:54 PM EDTSevere Thunderstorm WarningRAHAnson51 min
Aug 21, 5:54 PM EDTSevere Thunderstorm WarningRAHMoore66 min
Aug 21, 5:55 PM EDTSevere Thunderstorm WarningRAHVance65 min
Aug 21, 5:56 PM EDTSevere Thunderstorm WarningRAHWarren64 min
Aug 21, 6:06 PM EDTSevere Thunderstorm WarningRAHRichmond46 min
Aug 21, 6:06 PM EDTSevere Thunderstorm WarningRAHLee69 min
Aug 21, 6:14 PM EDTSevere Thunderstorm WarningRAHFranklin, Wake77 min
Aug 21, 6:24 PM EDTSevere Thunderstorm WarningRAHHalifax81 min
Aug 21, 6:34 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston71 min
Aug 21, 6:47 PM EDTSevere Thunderstorm WarningRAHNash73 min
Aug 21, 6:55 PM EDTSevere Thunderstorm WarningRAHWilson80 min
Aug 21, 6:57 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke77 min
Aug 21, 7:05 PM EDTSevere Thunderstorm WarningRAHEdgecombe70 min
Aug 21, 7:12 PM EDTSevere Thunderstorm WarningRAHWayne78 min
Aug 21, 7:15 PM EDTSevere Thunderstorm WarningRAHSampson75 min
Aug 21, 7:41 PM EDTSevere Thunderstorm WarningRAHJohnston40 min
Aug 21, 7:57 PM EDTSevere Thunderstorm WarningRAHHalifax22 min

Nearby

Red Flag Warnings in North Carolina, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.